Georgia, 2011

Damaging Wind in Georgia, July 10, 2011

July 10, 2011 · NWS CHS · 1 event in 1 county or zone

A stationary front in combination with a weakening upper level shortwave resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front in combination with a weakening upper level shortwave resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 10, 1:48 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 1:48 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EDT SUN JUL 10 2011

.SYNOPSIS...
A WEAK SURFACE FRONT WILL DISSIPATE ACROSS THE AREA BY MONDAY. A
WEAK AREA OF HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTH
THROUGH WEDNESDAY. A COLD FRONT WILL SLOWLY MOVE INTO THE AREA
THURSDAY WITH STRONGER HIGH PRESSURE TO MOVE BACK IN FROM THE
NORTH FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SOMEWHAT SLOW START TO THE CONVECTION TODAY AS WE HAVE SEEN A
RATHER STUNTED CUMULUS FIELD ON VISIBLE SATELLITE OVER THE LAST
FEW HOURS. WATER VAPOR IMAGERY AND OUR 12Z SOUNDING SHOW
SIGNIFICANT DRY AIR ABOVE ABOUT 500 MB WHERE THE UPPER RIDGE IS
BUILDING ACROSS SOUTH CAROLINA. WATER VAPOR ALSO CLEARLY SHOWS A
PRONOUNCED VORT MAX OFF THE SC COAST MOVING SW TOWARD SOUTHEAST
GA. A CONVERGENCE AXIS ACROSS CENTRAL AND SOUTHERN GA IS CURRENTLY
THE FOCUS FOR THE STRONGEST CONVECTION...MOST OF WHICH IS SOUTH OF
OUR FORECAST AREA. THE APPROACHING SHORTWAVE SHOULD HELP FOCUS A
BIT MORE ACTIVITY LATER THIS AFTERNOON INTO EARLY THIS EVENING
OVER OUR FAR SOUTHERN GA COUNTIES. ELSEWHERE...VERY WARM MID-
LEVELS WILL RESTRICT COVERAGE AND INTENSITY OF CONVECTIVE
DEVELOPMENT SO THE SEABREEZE AND CONVECTIVE OUTFLOW BOUNDARIES
WILL ALLOW FOR ISOLATED/SCATTERED SHOWERS/STORMS.

MOST ACTIVITY WILL TAPER OFF AFTER SUNSET BUT WE HELD ONTO SOME
20-30 POPS OVER FAR SOUTHERN AREAS OVERNIGHT SINCE THE APPROACHING
SHORTWAVE AND DEEP TROPICAL MOISTURE PLUME COULD PRODUCE A SHOWER
OR STORM AT JUST ABOUT ANY TIME.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
DANGEROUS HEAT AND HUMIDITY TO BE THE MAIN HEADLINES THIS PERIOD AS
UPPER HIGH PRESSURE BUILDS ACROSS THE AREA FROM THE WEST AND A
WARM/MOIST SOUTHERLY FLOW REMAINS IN PLACE. EXPECT HIGH TEMPS IN THE
MID TO UPPER 90S AWAY FROM THE COAST EACH DAY WITH HEAT INDICES
REACHING ADVISORY LEVELS /105 DEGREES/ FOR MOST OF THE AREA
MONDAY...EXCEPT POSSIBLY THE CHARLESTON METRO...AND THEN THE ENTIRE
AREA TUESDAY AND WEDNESDAY. EXPECT LITTLE RELIEF FROM SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS SOUTH CAROLINA...UNTIL POSSIBLY
WEDNESDAY WHEN COVERAGE COULD BE A BIT GREATER DUE TO A MORE
PRONOUNCED LEE SIDE TROUGH OF LOW PRESSURE AND SLIGHTLY LOWER
HEIGHTS ALOFT...ALTHOUGH THE SEA BREEZE SHOULD BE LESS OF A FACTOR
DUE TO THE STRONGER OFFSHORE LOW-LEVEL FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
NO SIGNIFICANT CHANGES. STILL SOME DIFFERENCES WITH THE
TIMING/STRENGTH OF THE COLD FRONTAL PASSAGE FRIDAY...ALTHOUGH
THIS IS NOT SURPRISING GIVEN HOW UNUSUAL SUCH AN EVENT WOULD BE
FOR THIS TIME OF YEAR. GENERALLY LOOKS A BIT COOLER...CLOSER TO
CLIMO...WITH HIGHER THAN NORMAL RAIN CHANCES FRI-SUN.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL TODAY AT KCHS AND KSAV.
HOWEVER...HAVE INCLUDED CBS ALONG WITH VCSH FOR BOTH SITES AS
CONVECTION DEVELOPS ALONG THE SEA BREEZE AND OTHER BOUNDARIES THIS
AFTERNOON. STILL...OVERALL COVERAGE OF CONVECTION REMAINS
UNCERTAIN. THEREFORE WILL EXCLUDED ANY MENTION OF TSRA FOR
NOW...BUT BRIEF PERIODS OF MVFR TO POSSIBLY IFR CONDITIONS CAN NOT
BE RULED OUT AS CONVECTION DEVELOPS LATER THIS AFTERNOON.

LINGERING LOW LEVEL MOISTURE...LIGHT WINDS AND DECREASING CLOUD
COVERAGE COULD LEAD TO SOME PATCHY FOG DEVELOPMENT EARLY MONDAY
MORNING. ALSO...PATCHY SMOKE COULD ONCE AGAIN ADVECT ACROSS
SOUTHEAST GEORGIA OVERNIGHT...POSSIBLY REDUCING VISIBILITIES AT KSAV
EVEN LOWER THAN MVFR LEVELS. ANY LINGERING FOG/SMOKE SHOULD DISPERSE
BY LATE MORNING.

EXTENDED AVIATION...MAIN CONCERN FOR THE TERMINALS MON THROUGH
WED IS THE POSSIBILITY OF EARLY MORNING FOG/SMOKE. RIGHT NOW...IT
DOES NOT LOOK LIKE WE WILL SEE MAJOR ISSUES WITH VSBYS...BUT
CERTAINLY PERIODS OF MVFR WITHIN A COUPLE HOURS OF SUNRISE IS
PLAUSIBLE. CONVECTIVE ACTIVITY SHOULD BE MINIMAL THROUGH MID WEEK
AND THEN HIGHER THAN NORMAL TOWARD THE END OF THE WEEK WITH A COLD
FRONT IN THE REGION.

&&

.MARINE...
WINDS WILL BE GENERALLY LIGHT TONIGHT THROUGH TUESDAY WITH WEAK
HIGH PRESSURE NEARBY. BY TUESDAY NIGHT AND WEDNESDAY...WINDS WILL
PICK UP A LITTLE OUT OF THE SOUTH AND SOUTHWEST AHEAD OF THE NEXT
FRONT...BUT STILL NO HEADLINES EXPECTED. A COUPLE MODELS DO
SUGGEST A PRETTY SIGNIFICANT SURGE OF WINDS FROM THE NORTH AND
NORTHEAST BY THE END OF THE WEEK BEHIND THE FRONT...BUT TIMING
DIFFERENCES HAVE MADE ME GO SOMEWHAT CONSERVATIVE FOR THE TIME
BEING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/RJB
Hazardous weather outlook, Jul 10, 2:05 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT SUN JUL 10 2011

AMZ330-350-352-354-374-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
305 PM EDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-111000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
305 PM EDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXCESSIVE HEAT...HEAT INDEX VALUES WILL LIKELY EXCEED 105 DEGREES
MONDAY THROUGH WEDNESDAY AND POSSIBLY THURSDAY AS WELL. HEAT
ADVISORIES WILL LIKELY BE REQUIRED FOR ALL OR PART OF THE AREA
DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 2:40 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     WILDFIRE         2 NNW WALTHOURVILLE     31.80N  81.64W
07/10/2011  E372 ACRE        LIBERTY            GA   UNKNOWN

            GEORGIA FORESTRY COMMISSION REPORTS 372 ACRES BURNED
            WITH 75-80 PERCENT CONTAINMENT.

&&

EVENT NUMBER CHS1100657

RJB
Special weather statement, Jul 10, 5:05 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT SUN JUL 10 2011

GAZ114-115-102230-
EVANS-TATTNALL-
605 PM EDT SUN JUL 10 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL AND EVANS
COUNTIES THROUGH 630 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BELLVILLE...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLVILLE...CLAXTON...COBBTOWN...COLLINS...HAGAN...MANASSAS...
MENDES...MIDWAY AND REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3225 8193 3203 8180 3191 8207 3232 8223
TIME...MOT...LOC 2206Z 340DEG 9KT 3214 8197

33

The radar

The Charleston,SC radar (KCLX), 74 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 10, 5:08 PM EST to 5:09 PM EST
Where
Bulloch County, 0.9 mi SW of Statesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.440, -81.790

Law Enforcement reported a tree down and blocking West Jones Avenue in Statesboro, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333856.